Plants - Drugs Mind - Spirit Freedom - Law Arts - Culture Library  
Erowid References Database
Adamowicz P. 
“Fatal intoxication with synthetic cannabinoid MDMB-CHMICA”. 
Forensic Sci Int. 2016 Mar.
Abstract MDMB-CHMICA is a synthetic cannabinoid that appeared on the European drug market in September 2014. This substance was found in Poland in the herbal mixture “Mocarz” (“Strongman”), which caused a large outbreak of intoxications at the beginning of July 2015. This paper describes the circumstances of death and toxicological findings in a fatal intoxication with MDMB-CHMICA (in combination with alcohol). Loss of consciousness and asystole occurred a few minutes after smoking the ‘legal high’. The man died after 4 days of hospitalisation. The cause of death accepted by the medical examiner was multiple organ failure. MDMB-CHMICA was detected and quantified in blood (ante- and postmortem) and internal organs tissues. The samples were analysed using liquid chromatography with mass spectrometry (LC-MS/MS). The concentration of MDMB-CHMICA in antemortem blood was 5.6 ng/mL. Although the death occurred after 4 days from administration a relatively high concentration (2.6 ng/g) was estimated in the brain. Traces of this compound were also found in other postmortem materials (blood, stomach, liver, bile, and kidney). The presented case shows the health risks associated with MDMB-CHMICA use. The administration of this substance can lead to the number of organ failures, cardiac arrest and consequently death.

Excerpt: A 25-year-old man with a history of alcohol and NPSs abuse purchased multiple packages of ‘legal highs’ from an Internet store. He was previously twice treated psychiatrically (11 and 5 months before the incident) because of ‘legal highs’ dependence. The man picked up the envelope with ‘legal highs’ at the post office at approx. 11:00. From the testimony of his colleague it is known that three packages with names: ‘‘Mocarz’’, ‘‘Czesza˛cy grzebien´ ’’ (‘‘Combing comb’’) and ‘‘Baka’’ were inside the envelope. The man opened the package ‘‘Czesza˛cy grzebien´ ’’, and proceeded to put some of the herbal product in a pipe and smoked it. At the same time, he also drank a beer. After smoking, the man stopped talking. His colleague had seen him last at around 14:00–15:00. At that time the man was drunk and sleepy, had slurred speech, and it was also hard to communicate with him. The man returned home with another friend at about 16:50. He administered the ‘legal high’ named ‘‘Mocarz’’. Moments later, he fell to the floor (around 17:00). He was wheezing and vomited. The man lost consciousness, but his eyes remained open. His mother called the emergency medical service, which was on-site around 17:30. Doctors upon arrival found the man lying on the floor, unconscious, without a circulation and a pulse. The police arrived at the scene, where police officers secured six packs of ‘legal highs’ (powders and herbal products); including an empty package of ‘‘Mocarz’’. The resuscitation was successful, but the man did not regain consciousness and was taken to the Intensive Care Unit (ICU) at about 18:00.

On admission to the hospital, the patient was deeply unconscious (Glasgow Coma Scale, GCS 3), limp, circulatory and respiratory inefficient, without deep tendon reflexes, without pharyngeal and tracheal reflexes. There were no any signs of functioning of the central nervous system (CNS). The patient was unresponsive to pain and overall areflexia was observed. The pupils were extremely wide, stiff, with no reaction to light, without corneal and ciliary reflexes. The heart rate was 100 beats per minute (bpm), the blood pressure was 120/40 mm Hg and the temperature was 35.1 8C. Injuries on the body were not disclosed. The antemortem blood sample was collected at 18:50 (approx. 2 h after ‘‘Mocarz’’ use and 8 h after ‘‘Czesza˛cy grzebien´ ’’ use). During the 4 days of hospitalisation, severe redness of the skin of the upper half of the body, which was resolved with time, was observed, along with pathological muscle contraction of the chest, with decreasing intensity with time. Purulent and watery content was expelled from the digestive tract. There was also very strong diarrhoea and features of bleeding diathesis (injection sites bleeding). Body temperature was in the range of from 33.0 to 37.3 8C. Despite an intensive treatment, the patient’s condition did not improve. On the fourth day of hospitalisation brady-asystole cardiac arrest occurred, but the patient was resuscitated. Unfortunately, 1 h later the next cardiac arrest occurred and the man was pronounced dead (at 14:30 of the fourth day).

As a result of the autopsy (performed 4 days after the death) the medical examiner concluded respiratory, circulatory, heart, kidney and liver failures as well as hypoxic-ischemic damage of the CNS. The cause of death accepted by the medical examiner was multiple organ failure. Blood and internal organs tissues (brain, lung, stomach, liver, bile, and kidney) were collected during the autopsy and sent, along with antemortem blood sample, to the author’s laboratory for toxicological analysis.

Keywords MDMB-CHMICA; MMB-CHMINACA; Synthetic cannabinoid; Intoxication; Analysis; Concentrations

Copyright © 2016 Elsevier Ireland Ltd. All rights reserved.
Comments and Responses to this Article
Submit Comment
[ Cite HTML ]